WorldHealth

Ozempic Could Make You Go BLIND: Warn Experts

Slimmers were today warned that weight loss jabs could trigger a worrying eye condition causing blindness. 

Semaglutide, available as Ozempic and Wegovy, has been hailed as a monumental breakthrough in the war on obesity. 

But according to US experts, people with diabetes prescribed semaglutide were four times more likely to be diagnosed with non-arteritic anterior ischemic optic neuropathy (NAION).

And overweight or obese people taking the drugs were seven times more likely to develop the condition, known as an ‘eye stroke’, than those on other weight-loss medications. 

Researchers labelled the findings ‘significant but tentative’ and urged medics to warn patients of the risk especially if they suffer ‘other known optic nerve problems like glaucoma’. 

Professor Joseph Rizzo, an expert in ophthalmology at Harvard Medical School said: ‘The use of these drugs has exploded throughout industrialised countries and they have provided very significant benefits in many ways.

‘But future discussions between a patient and their physician should include NAION as a potential risk.

‘It is important to appreciate, however, that the increased risk relates to a disorder that is relatively uncommon.’

NAION, which affects around one in 10,000 people, occurs when the vessels supplying blood to the optic nerves become blocked. 

The loss of blood supply deprives the optic nerve of oxygen and results in damage to all or part of the nerve. 

But unlike other strokes caused by a loss of blood supply, there is no weakness, numbness or loss of speech.

People typically suffer sudden vision loss in one eye, without any pain, and patients often notice the issue on waking up.

There are no current treatments for NAION and vision often does not improve.

Harvard University researchers began investigating a potential link last summer after three patients taking semaglutide were diagnosed with the condition within a week.

They examined data from more than 16,000 patients from the Harvard teaching hospital, Massachusettes Eye and Ear, treated over a six-year period.

Of these, 710 had type 2 diabetes, with 194 prescribed semaglutide and 979 patients were overweight or obese, with 361 prescribed semaglutide.

In people with type 2 diabetes, researchers logged 17 instances of NAION in patients prescribed semaglutide, compared to six on other diabetes drugs.

Over a three-year follow-up, 8.9 per cent of those on semaglutide were diagnosed with the condition compared to 1.8 per cent on the other drugs, they found.

Meanwhile, in patients who were overweight or obese, 20 NAION events occurred in people prescribed semaglutide, compared to three on other drugs.

Some 6.7 per cent people on semaglutide had NAION compared to 0.8 per cent on other drugs.

 

Writing in the journal, JAMA Ophthalmology, researchers however acknowledged the number of NAION cases seen was relatively small. 

Professor Rizzo added: ‘Our findings should be viewed as being significant but tentative, as future studies are needed to examine these questions in a much larger and more diverse population.

‘This is information we did not have before and it should be included in discussions between patients and their doctors, especially if patients have other known optic nerve problems like glaucoma or if there is pre-existing significant visual loss from other causes.’

Meanwhile, Graham McGeown, honorary professor of physiology at Queen’s University Belfast, added: ‘This research does suggest an association between semaglutide treatment and one form of sight-threatening optic neuropathy, but this would ideally be tested in larger studies.

‘Given the rapid increase in semaglutide use and its possible licensing for a range of problems other than obesity and type 2 diabetes, this issue deserves further study, but possible drug side-effects always need to be balanced against likely benefits.’

Novo Nordisk, which manufactures Wegovy and Ozempic, has been contacted for comment.

It comes weeks after the medical director at NHS England warned the drugs can be dangerous and should not be seen as a ‘quick fix’ for people who ‘just want to lose a few pounds’.

Professor Sir Stephen Powis said the drugs should only be used to treat obesity or diabetes and not abused by holidaymakers trying to get ‘beach body ready’ following growing concerns over people being treated at A&E after taking the medication.

The game-changing injections have been hailed by the likes of Elon Musk and Jeremy Clarkson

Ministers plan to dole the drug to millions of overweight Brits to trim the country’s bulging benefits bill. Children could eventually be given the jabs, too. 

Like any medication, semaglutide can have known side effects that vary in both frequency and severity, including nausea, constipation, diarrhoea, fatigue, stomach pain, headaches and dizziness. 

Some patients have also suffered hair loss while on them.

Latest NHS data shows 26 per cent of adults in England are obese and a further 38 per cent are overweight but not obese.

Experts have pointed to a lack of exercise, and poor diets high in ultra-processed food, as being key drivers in the UK’s obesity epidemic.

Comments

Source
MSN

Related Articles

Back to top button